Tuesday, September 18, 2012

Safely Stopping Antidepressants

depressionMany persons with chronic pain conditions are prescribed antidepressants for associated mood disturbances and/or to help treat the pain itself. Over time, these medications can build up a physiological dependence that may result in disturbing withdrawal symptoms if the drugs are discontinued. Based on an extensive survey, a respected medical organization has recently issued some advice for safely stopping antidepressants, which should be of interest to practitioners and patients.

In a recent Pain-Topics UPDATE [here] we described concerns that had been expressed about a complex persistent dependence associated particularly with opioid analgesics taken for extended periods of time. An important aspect of this involves neuroadaptations resulting in unpleasant symptoms of withdrawal when the medications are tapered, or worse, abruptly stopped.

We suggested that this physiological dependence on opioids and the associated withdrawal syndrome upon discontinuation are not unlike what is experienced with many medications for treating chronic conditions, and antidepressants would be at the top of the list. Antidepressants have long been prescribed as adjunctive therapy for mood disturbances associated with chronic pain syndromes, and increasingly certain antidepressant agents are becoming approved for directly treating select pain conditions.

At the same time, however, in a recent UPDATE [here], we observed that, while prescribers are usually very good at starting patients on medications that may produce dependency, they are not so good at guiding and supporting those patients in a helpful and timely manner when it comes to discontinuing the drugs. As with opioids, withdrawal from antidepressants can incur symptoms of pain, mood disturbance, and other ill effects that thwart the discontinuation process; therefore, guidance on safely and comfortably stopping antidepressants would be helpful.

The Royal College of Psychiatrists (RCP) in the United Kingdom conducted a survey of 817 patients who shared their experiences with discontinuing antidepressant medications. The published results [“Coming Off Antidepressants,” August 2012, available here] are intended to help patients and their healthcare providers decide when and how to discontinue antidepressants.

In this article, authored by Drs. Martin Briscoe and Leanne Hayward, the RCP assures readers that antidepressants are not in themselves addictive, although nearly two-thirds (63%) of survey respondents said they had experienced uncomfortable withdrawal or a return of depression when these medications were discontinued. This suggests a high rate of physiological dependence and is a higher figure than other research had previously suggested (about 30%); so, it is likely that this problem has been underestimated.

NOTE: This survey did not distinguish between patients who were taking antidepressants solely for the treatment of mood disturbances and those who might also have been prescribed the medications as adjunctive therapy for the relief of a pain condition.

Withdrawal Commonplace

In this survey, the most frequently discontinued drug was citalopram, taken by 31% of respondents. Fluoxetine was next (23%), followed by venlafaxine (15%), sertraline (12), and then by escitalopram, mirtazapine, paroxetine, and duloxetine (<10% each). Nearly 4 in 10 (36%) stopped their antidepressant medication abruptly. Males were more likely to do this than females, and younger persons (18-24 years of age) also were more likely to stop suddenly.

Among the nearly 63% of survey respondents who experienced withdrawal when stopping their antidepressants, some drugs were more likely to cause uncomfortable symptoms than others:

  • Those associated with relatively high rates of withdrawal symptoms included duloxetine (69%), paroxetine (69%), escitalopram (75%), and venlafaxine (82%).

  • Citalopram and sertraline produced medium rates of withdrawal symptoms (60% and 62%, respectively).

  • Mirtazapine and fluoxetine had the lowest rates (21% and 44%, respectively).

Approximately 5% of respondents were taking tricyclic antidepressants and roughly half of them (53%) experienced withdrawal. Additionally, small numbers of persons were on other types of antidepressants, but individual data for these drugs were too small for drawing conclusions.

Common Withdrawal Symptoms

Overall, the most common withdrawal symptoms reported by respondents included:

> anxiety (70%)
> dizziness (61%)
> vivid dreams (51%)
> electric shocks/“head zaps” (48%)
> stomach upsets (33%)
> flu like symptoms (32%)
> depression (7%)
> headaches (3%), suicidal thoughts (2%), insomnia (2%).

Anxiety was the most common symptom for every antidepressant except duloxetine, for which dizziness was the most common. Survey respondents noted that withdrawal symptoms generally lasted for up to 6 weeks, but some symptoms lasted longer. A quarter of those surveyed reported anxiety lasting more than 12 weeks.

Aside from anxiety, rated as most severe, symptoms rated moderate by most people were stomach upsets, flu-like symptoms, dizziness, vivid dreams, and electric shocks. The less common symptoms also were reported as severe, including returning depression, headache, suicidal thoughts, insomnia, fatigue, and nausea. Patterns of withdrawal symptoms were similar in men and women.

Why & When Do Patients Discontinue Antidepressants?

The three most common reasons for stopping these medications were that patients a) felt better, b) were experiencing intolerable side effects, or c) believed the medications were unhelpful. Secondarily, small percentages indicated that they simply wanted to try going without medication, became pregnant, or were advised to stop by their healthcare provider (reasons unspecified).

The Royal College of Psychiatrists (RCP) recommends that deciding when to stop is important. Patients who experienced one episode of depression, are usually advised to stay on antidepressants for 6 months to 1 year after they feel better. If mood disturbances had been ongoing for some time, the patient may need to remain on antidepressants much longer.

When they do discontinue the medications, patients need to be aware that 1) they may experience withdrawal, and 2) the condition for which they were taking antidepressants may return. A quarter of survey respondents did not know that there could be problems associated with stopping the medications.

It is strongly advised by the RCP that patients consult the antidepressant prescriber prior to stopping the medication; however, only 43% of survey respondents did so and 33% did not seek any advice at all. Smaller percentages sought information on the Internet (11%), from the information leaflet that came with their prescription (9%), or from someone else who had stopped antidepressants (4%).

A Plan for Discontinuing Antidepressants

The RCP advises that patients and their healthcare providers should take several considerations into account:

  • Patients should be counseled in making informed decisions and made aware of possible withdrawal and recurrence of the original condition.

  • A discontinuation plan should determine when the best time might be to stop the medication, the speed of reduction, who should be contacted if there are problems, and who will help to support the patient (eg, family and/or friends) during the process.

  • Dose reductions should be made slowly. According to the RCP, research suggests the following…
    > if treatment has lasted <8 weeks, stopping over 1-2 weeks should be acceptable;
    > after 6-8 months of treatment, taper off over 6-8 weeks;
    > in the case of long-term maintenance, the taper should be slower — eg, a dose reduction ≤25% every 4-6 weeks.
  • Patients should keep a diary of their drug doses and any symptoms, and stay in contact with the prescriber. The reduction may need to be stopped and the dose increased again temporarily if necessary.

  • After discontinuation is completed, it may take some time before patients are fully stabilized and they should continue to monitor their mood [and/or pain, if that was a purpose of the medication]. It is important that patients continue to practice self-help approaches that they might have been taught (eg, cognitive behavior therapy, relaxation techniques, proper nutrition and exercise, etc.).

What Else to Know?

The complete paper from the RCP [again, available here] also includes encouraging suggestions from patients who have gone through the experience of discontinuing antidepressants. Perhaps most important, they recommend that patients should discontinue antidepressant for medically appropriate reasons, rather than due to outside pressures from others.

It can take time, patience, and perseverance to successfully discontinue these medications and it may become more difficult and take added time toward the end of the titration process. Also, it may require more than one attempt to safely and completely withdraw from and discontinue antidepressants long-term.

Finally, the HCP document links to the following additional information sources for patients:

> When and How To Come Off Your Antidepressant (NHS Glasgow, website),
> Making Sense of Coming Off Psychiatric Drugs (MIND for Better Health, website),
> Coming Off Antidepressants (NHS Glasgow, PDF).

eNotifications Don’t Miss Out. Stay Up-to-Date on Pain-Topics UPDATES!
Register [here] to receive a once-weekly e-Notification of new postings.